Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 8:46 PM MDT for Colfax County, New Mexico. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 8:46 PM MDT (02:46 UTC)
- Expired
- Jul 15, 2018, 10:15 PM MDT
- In force
- 89 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2705 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WGUS55 KABQ 160246 FFWABQ NMC007-160415- /O.NEW.KABQ.FF.W.0036.180716T0246Z-180716T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 846 PM MDT SUN JUL 15 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southwestern Colfax County in northeastern New Mexico... * Until 1015 PM MDT. * At 843 PM MDT, Doppler radar indicated moderate rain across the warned area, including the Ute Park fire burn scar. Mud and other debris will continue to impact U.S. Highway 64 near Cimarron. * Some locations that will experience flooding include... Cimarron and Ute Park. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include StateRoad 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3661 10493 3651 10488 3643 10507 3655 10517 $$ 40
1 follow-up statement
154 WGUS75 KABQ 160417 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1017 PM MDT SUN JUL 15 2018 NMC007-160424- /O.EXP.KABQ.FF.W.0036.000000T0000Z-180716T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 1017 PM MDT SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE AT 1015 PM MDT... The heavy rain has ended and flood waters have receded. However, additional rainfall is possible tonight. Persons in and downstream of the Ute Park burn scar should be alert for possible flooding again overnight. LAT...LON 3661 10493 3651 10488 3643 10507 3655 10517 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:59 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 15, 5:59 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 559 PM MDT Sun Jul 15 2018 .AVIATION... 00Z TAF CYCLE Scattered convection to continue through evening before diminishing. Storms may continue past 16/06Z across east-central NM including KTCC, where a backdoor boundary is forecast to stall. Stronger storms are capable of producing strong outflow wind gusts near 40 kt, occl to frequent lightning, and brief IFR conditions in heavy rainfall and small hail. Another round of sct convection on tap for Monday, perhaps with a few strong storms over northeast NM where the above mentioned boundary gets forced back northward. 33 && .PREV DISCUSSION...220 PM MDT Sun Jul 15 2018... .SYNOPSIS... Scattered to numerous storms are once again forming over the higher terrain before moving over lower elevations later this evening. The threat of heavy rain and localized flooding remains today, and again with Monday's storm coverage. Monday will see storms drift more to the west. Storm coverage trends down Tuesday and through the rest of this week, as high pressure trends high temperatures up. Portions of eastern New Mexico will see highs reach above 100 by Wednesday. Storm activity is still expected each day, however more limited to the higher terrain and ending earlier in the evenings. Despite the lighter storm coverage, any storm that does develop will still be capable of producing heavy rainfall. && .DISCUSSION... Convection this afternoon is once again forming over the higher terrain with slow storm motions off to the SW/W. An MCV over southern AZ is keeping the healthiest crop of storms going over southern and western NM today with mid-level drier air somewhat limiting the scope of storms over northern NM. Isold-sct storms are also possible across southeast portions of the CWA along sfc bdries. Storm activity will gradually calm heading into Monday morning, with the exception of the far NE highlands. An outflow enhanced frontal bdry is expected to make its way south from CO here, likely keeping storm activity going into the late night. Short range models are still struggling with the timing of this frontal push, nevertheless have expanded the Flash Flood Watch to include the NM Sangre's earlier this morning to cover the burn scar threat. Later shifts may take a look at further expansion to the Raton Ridge, but storm motions will likely be fast enough to not warrant concern. An easterly wave over eastern TX will traverse southern NM Monday keeping afternoon storm coverage going, again focusing over the higher terrain in the early afternoon before expanding to lower elevations over central and western NM. Storm motion will be a little bit better to the W. Storm coverage trends down starting Tuesday with temperatures trending up by Wednesday as high pressure builds over NM. Highs will be back above normal state wide with 100s popping up over eastern NM and low to mid 90s in valley locations of central and western NM. Storm activity will still continue as enough monsoon moisture will linger beneath the ridge, however coverage is expected to be substantially less. Storm activity will as usual still focus over the higher terrain first, before becoming outflow dominated over lower elevations in the evenings. The ridge will limit the spread of convection in the evenings, however the storms that do form will still have the potential to produce heavy rainfall and localized flash flooding. 24 && .FIRE WEATHER... Abundant moisture, afternoon heating, and weak steering flow has generated another crop of showers and storms with locally heavy rainfall this afternoon. Storm motions will be slow toward the west- northwest south of I-40 and west-southwest north of I-40. Showers and storms are expected to taper off later this evening over western NM but continue through tonight over eastern NM where a wind shift slides into the area. More storms with locally heavy rainfall are on tap Monday and Tuesday as deep moisture remains in place over the state. The overall coverage of storms will decrease Wednesday through Friday as strong upper level high pressure develops over southern Colorado. There will still be daily rounds of storms with heavy rainfall but footprints will be smaller and more confined to the higher terrain. Storm motion will be nearly stationary so flash flooding will remain a strong possibility. Any storms that slide into nearby highlands and valleys will occur on outflow boundary interactions. Temperatures will warm above normal with minimum humidity trending into the teens and low 20s for most of the area. Latest models are indicating the upper high will shift west by the weekend and allow a moist back door front to shift into eastern NM. This would bring another uptick in storm coverage with heavy rains. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ513>515. Flash Flood Watch until midnight MDT tonight for the following zones... NMZ506-508-526. && 24
Hazardous weather outlook, Jul 15, 3:31 AM MDT, 17 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 331 AM MDT Sun Jul 15 2018 NMZ501>540-161200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 331 AM MDT Sun Jul 15 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through this evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars across western New Mexico. Areas that have also seen heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected again on Monday. Slow storm motions and heavy rainfall may lead to localized areas of flash flooding, especially over and near recent burn scars and within urban drainage systems. A few storms may also produce small hail and wind gusts to 50 mph. After Monday, storm coverage will decrease, though isolated locations may still receive heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Jul 15, 3:09 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD GALLUP 35.52N 108.73W
07/15/2018 MCKINLEY NM EMERGENCY MNGR
ADAM CALLED TO REPORT WATER RUNNING OVER HIGHWAY 566
BETWEEN MM 5 AND 6 AND OVER HIGHWAY 118 BETWEEN MM 30
AND 32.
&&
EVENT NUMBER ABQ201800722
TRMLocal storm report, Jul 15, 3:27 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD 2 NNE CHURCH ROCK 35.56N 108.59W
07/15/2018 MCKINLEY NM EMERGENCY MNGR
ADAM CALLED TO REPORT WATER RUNNING OVER HIGHWAY 566
BETWEEN MM 5 AND 6 AND OVER HIGHWAY 118 BETWEEN MM 30
AND 32.
&&
CORRECTED LOCATION
EVENT NUMBER ABQ201800722
TRMSpecial weather statement, Jul 15, 4:12 PM MDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 412 PM MDT SUN JUL 15 2018 NMZ524-525-152245- Upper Tularosa Valley-South Central Highlands- 412 PM MDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND EAST CENTRAL SOCORRO COUNTIES UNTIL 445 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near Claunch, or 24 miles southwest of Corona, moving southwest at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Claunch. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3418 10597 3405 10583 3381 10608 3401 10629 TIME...MOT...LOC 2211Z 049DEG 17KT 3407 10597 40
Special weather statement, Jul 15, 5:23 PM MDT, 3 hours 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 523 PM MDT SUN JUL 15 2018 NMZ520-524-152345- South Central Highlands-Lower Rio Grande Valley- 523 PM MDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL 545 PM MDT... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Bingham, or 30 miles east of Socorro, moving west at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Socorro County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3419 10633 3402 10625 3393 10652 3413 10660 TIME...MOT...LOC 2322Z 069DEG 14KT 3408 10638 40
Local storm report, Jul 15, 5:35 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 5 ESE UTE PARK 36.54N 105.02W
07/15/2018 COLFAX NM NMDOT
NMDOT RELAYED REPORTS OF BURN SCAR DEBRIS FROM MODERATE
RAINFALL ON U.S. 64 BETWEEN MM 301 AND 303.
&&
EVENT NUMBER ABQ201800723
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:18 PM MDT | Areal Flood Advisory | ABQ | Socorro | 87 min |
| Jul 15, 6:22 PM MDT | Areal Flood Advisory | ABQ | Quay | 83 min |
| Jul 15, 6:41 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 15, 6:46 PM MDT | Areal Flood Advisory | ABQ | Cibola | 119 min |
| Jul 15, 6:56 PM MDT | Areal Flood Advisory | ABQ | Valencia | 94 min |
| Jul 15, 7:04 PM MDT | Areal Flood Advisory | ABQ | Cibola | 86 min |
| Jul 15, 7:29 PM MDT | Areal Flood Advisory | ABQ | Socorro | 91 min |
| Jul 15, 8:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 91 min |
| Jul 15, 9:13 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 15, 10:19 PM MDT | Special Weather Statement | ABQ | Socorro | 26 min |
| Jul 15, 10:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 15, 11:17 PM MDT | Flash Flood Warning | ABQ | Socorro | 118 min |
| Jul 15, 11:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 16, 1:16 AM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 119 min |
| Jul 16, 2:23 AM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 112 min |
| Jul 16, 3:34 AM MDT | Flash Flood Watch | ABQ | 20 hr | |
| Jul 16, 11:39 AM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Jul 16, 12:52 PM MDT | Areal Flood Advisory | ABQ | Colfax | 83 min |
| Jul 16, 2:58 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 16, 3:07 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 16, 3:46 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 16, 4:49 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 86 min |
| Jul 16, 5:20 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.